Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 178, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2001, 10:54 PM CDT for Palo Alto County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 11, 2001, 10:54 PM CDT (03:54 UTC)
- Expired
- Jun 11, 2001, 11:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 11:02 PM CDT | Hail 1 | Ayrshire, IA | |
| Jun 11, 11:55 PM CDT | Hail 0.88 | Mallard, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 120355 SVRDSM IAC147-120445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1054 PM CDT MON JUN 11 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 1145 PM CDT * AT 1052 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF EMMETSBURG...OR ABOUT 13 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AYRSHIRE AROUND 1110 PM NEAR CURLEW AROUND 1115 PM NEAR RODMAN AROUND 1140 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY MORNING FOR NORTHERN IOWA. LAT...LON 4311 9492 4292 9492 4291 9445 4313 9446 MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 PM CDT, 7 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 3:30 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT MON JUN 11 2001 FORECAST CONCERNS TONIGHT DEAL WITH SEVERE POTENTIAL AND TIMING. I WOULD HAVE THOUGHT WE WOULD GET SOMETHING GOING IN NW IA BY THIS TIME BUT THE MAIN GENESIS AREA REMAINS IN MN. STRONG CAP IN PLACE OVER WESTERN IA AND THIS WILL LIKELY REMAIN IN PLACE UNTIL THE COLD FRONT PUSHES THROUGH. WATER VAPOR IMAGERY SHOWING THE REMNANTS OF A SHEARED OUT SHORT WAVE MOVING THROUGH NEBRASKA. THE FEELING IS THAT THIS SHORT WAVE WILL ACT TO WEAKEN THE CAP ENOUGH SO THAT THE FRONT WILL OVERCOME IT WHEN IT MOVES THROUGH LATER THIS EVENING. ANY SEVERE CHANCES SHOULD BE CONFINED TO THE NORTHERN THIRD OF THE STATE...CLOSE TO THE WARM FRONT AND TRIPLE POINT ALTHOUGH I LEFT THE CHANCE FOR SEVERE WORDING IN THE SOUTHWEST PART OF THE CWA AS WELL BECAUSE IF THE SHORTWAVE DOES BREAK THE CAP AND SOME STORMS DEVELOP IT WILL STILL BE IN A FAVORABLE PART OF THE DAY FOR SEVERE WEATHER. MY MODEL OF PREFERENCE IS THE ETA/MESOETA AS THE TRACK RECORD HAS BEEN PRETTY GOOD WITH THEM AND THEY INITIALIZED WELL WITH THE CONVECTION THIS MORNING. KEEPING THIS IN MIND...THE MODEL PUSHES THE BOUNDARY SOUTH OVERNIGHT CONTINUING THUNDERSTORM CHANCES OVER THE CWA THEN BRINGS IN ANOTHER SHORTWAVE TUESDAY MORNING FOR ADDITIONAL CONVECTION MAINLY ACROSS THE NORTH ONCE AGAIN. HOWEVER...EVERYTHING WILL BE HINGANT UPON WHAT HAPPENS TONIGHT AND WHERE THE BOUNDARIES FINALLY SET UP. AS THIS IS KEY AND YET UNCLEAR...I HAVE KEPT POPS LOW IN THE SECOND PERIOD AND BEYOND AND REFRAINED FROM MENTIONING SEVERE WORDING. THE MID SHIFT WILL BE BETTER SUITED TO DEFINE THESE AREAS HAVING HAD TIME TO SEE WHERE THE BOUNDARIES ARE SETTING UP. MY THOUGHT FOR NOW IS THAT TUESDAY AFTERNOON SHOULD BE PRETTY WORKED OVER SO THUNDERSTORMS SHOULD NOT OCCUR BUT IF WE GET LITTLE CONVECTION OVER US TONIGHT THEN WE WILL BE PRIMED FOR AN ACTIVE DAY TOMORROW. THE NEXT BEST CHANCE WILL COME LATE WEDNESDAY INTO THURSDAY AS A STRONG SHORTWAVE LIFTS OUT OF THE WEST. ALTHOUGH WE SETTLE DOWN IN THE LATER IN THE EXTENDED WE STILL HAVE WEAK WAVES MOVING ACROSS SO I PUT SOME MENTION OF LATE DAY OR OVERNIGHT THUNDERSTORMS IN THE EXTENDED. .DSM...NONE. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| Jun 11, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| Jun 12, 5:38 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Jun 12, 6:23 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 47 min |
| Jun 12, 6:34 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 41 min |
| Jun 12, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 30 min |
| Jun 12, 6:41 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 44 min |
| Jun 12, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| Jun 12, 8:33 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 22 min |
| Jun 12, 8:42 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 28 min |
| Jun 12, 8:59 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 41 min |
| Jun 12, 9:02 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 38 min |
| Jun 12, 9:06 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Jun 12, 9:25 AM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 40 min |
| Jun 12, 9:31 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 19 min |
| Jun 12, 9:38 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
| Jun 12, 9:45 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 30 min |
| Jun 12, 9:50 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 40 min |
| Jun 12, 9:57 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Polk, Story | 38 min |
| Jun 12, 10:03 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 32 min |
| Jun 12, 10:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 21 min |
| Jun 12, 10:27 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 28 min |
| Jun 12, 10:38 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Jun 12, 10:41 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 29 min |
| Jun 12, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 41 min |
| Jun 12, 11:09 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
| Jun 12, 11:13 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Jun 12, 11:17 AM CDT | Tornado Warning | DMX | Poweshiek | 28 min |
| Jun 12, 11:18 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 42 min |
| Jun 12, 11:24 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 21 min |
| Jun 12, 11:50 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 40 min |
| Jun 12, 11:57 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
| Jun 12, 12:02 PM CDT | Tornado Warning | DMX | Crawford | 28 min |
| Jun 12, 12:08 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 42 min |
| Jun 12, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 39 min |
| Jun 12, 12:22 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
| Jun 12, 12:25 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| Jun 12, 12:28 PM CDT | Tornado Warning | DMX | Crawford | 32 min |
| Jun 12, 12:46 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 39 min |
| Jun 12, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 42 min |
| Jun 12, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
| Jun 12, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| Jun 12, 1:51 PM CDT | Flash Flood Warning | DMX | Boone, Story | 3 hr |
| Jun 12, 1:51 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 39 min |
| Jun 12, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
| Jun 12, 2:12 PM CDT | Flash Flood Warning | DMX | Greene | 2 hr |
| Jun 12, 2:29 PM CDT | Flash Flood Warning | DMX | Jasper, Polk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.